Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Oct 8, 2018, 4:19 PM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 4:19 PM CDT (21:19 UTC)
- Expired
- Oct 8, 2018, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Dallas County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 53 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted.
272 WGUS54 KFWD 082119 FFWFWD TXC113-090015- /O.NEW.KFWD.FF.W.0022.181008T2119Z-181009T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Fort Worth TX 419 PM CDT MON OCT 8 2018 The National Weather Service in Fort Worth has issued a * Flash Flood Warning for... Northwestern Dallas County in north central Texas... * Until 715 PM CDT.. * At 418 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. This rainfall will lead to excessive water runoff and cause flash flooding. Low-lying areas are most vulnerable to rapidly rising water. Some low-water crossings may flood and become impassable. * Some locations that will experience flooding include... Dallas, Irving, Grand Prairie, Carrollton, Richardson, Coppell, Duncanville, Farmers Branch, University Park, Addison, Highland Park, Cockrell Hill and Buckingham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3299 9668 3267 9685 3267 9704 3299 9703 $$ 30
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:55 PM CDT, 24 minutes earlier.
Area forecast discussion, Oct 8, 3:55 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 355 PM CDT Mon Oct 8 2018 .SHORT TERM... /Through Tonight/ Another afternoon of showers and thunderstorms is underway as we remain positioned downstream from a deep upper trough. Lift from this system has contributed to a broad area of convection across the western portion of the forecast area, as well as isolated convection farther to the east. This trend should continue for the next few hours before activity wanes later this evening. Through the peak heating hours, a couple strong storms will be possible, mainly due to the presence of strong surface based instability. SBCAPE values are 1500-2000 J/kg across much of the forecast area, where some breaks in the clouds have contributed to surface heating. Moderate shear values and unidirectional profiles should continue to limit the organization of strong or severe storms. However, strong winds would be the main hazard with more robust convection, along with brief heavy rain and lightning. Otherwise, the broad area of showers and isolated storms ongoing from Killeen to Gatesville should make northeastward progress towards the I-35 corridor later this evening, while also weakening. Overnight, a potent shortwave digging through the upper trough will generate a large complex of thunderstorms across West Texas which will move towards our western counties prior to daybreak. Some of this convection may reach strong/severe limits at times with predominantly a wind threat. However, its intensity may be declining after it enters our forecast area as it outruns upper support to the west. Heavy rain and flooding will also be a concern early Tuesday morning, especially if this line was to slow down or stall, causing cell training to occur. The evolution of this line and subsequent weather threats on Tuesday are discussed below. -Stalley && .LONG TERM... /Tuesday through Monday/ Our slow moving upper trough to the west will finally be on the move Tuesday spreading rain and thunderstorms across the region. A fairly well organized line of thunderstorms should be ongoing early Tuesday morning across west Texas as strong forcing for ascent spreads across the Panhandle and into the Southern Plains. This line of storms will likely be approaching our western counties prior to sunrise. Latest runs of the high resolution guidance continue to show a weakening trend through the early morning as the line approaches the I-35 corridor. This makes sense given that the upper trough will likely eject north-northeast, taking the best upper jet dynamics and forcing for ascent with it. In addition, the strongest portion of the low level jet will also transition northward. As we get into midday and the early afternoon, the upper trough axis will spread into west Texas. Despite our being removed from the best upper forcing, the system will remain quite dynamic across our region and we should see a reinvigoration of convection near the I-35 corridor as the atmosphere destabilizes. With deep moisture (PWs of 1.8 to 2") remaining in place and an increase in low level convergence expected in the uncapped environment, we should see rapid development of new convection into the afternoon and evening hours. The latest 3km NAM and HRRR are most aggressive with this scenario and are also the slowest of the guidance. With the upper trough moving almost due north initially, this would keep deep meridional flow in place across North Texas, and would suggest a slow eastward movement initially with any new convection. This would also allow several hours of afternoon destabilization to occur along and east of I-35. The upper trough will eventually swing through late tomorrow evening allowing any additional convection to spread eastward. The severe threat will be dependent upon how much morning activity occurs and how late the afternoon convection develops. If the latest trends in the high res guidance continue then it appears we will become quite unstable by tomorrow afternoon, especially across our eastern counties. While lapse rates are marginal, the hail threat appears pretty low, but damaging winds would certainly be possible with the strongest storms. There will continue to be a conditional tornado threat given the low LCL's and instability, and would certainly have to be monitored in areas where surface winds are backed in the vicinity of any mesoscale boundaries. We'll have high PoPs across the entire area for tomorrow and will hang on to them a little longer into the evening hours given the likelihood that the entire system is a little slower to depart the area. Concerning the flash flood potential...there will be a threat for heavy rainfall with any of the storms from this evening through Tuesday evening since we keep the near 2" PWs in place. Storm motions will be fast given the strong deep layer southerly flow, so despite rainfall rates of 1.5-2"/hr, they should not persist in any one area for very long. The only exception may be with the line of showers/storms during the early morning hours. We'll have to watch the organization of this overnight. If it appears that it will make farther eastward progress than currently anticipated, then we could have some issues over our western counties. We'll hold off on issuing any flash flood watches at this time. Rainfall should end from west to east quickly Tuesday night with Wednesday and Thursday being rather nice days. We're still monitoring the potential for the remnants of Sergio to interact with a southward moving cold front later this week across the Southern Plains. We'll keep 20-40% PoPs in for the Saturday-Sunday timeframe at this time with the best chances on Sunday. There may be some potential for heavy rainfall with this system. Temperatures behind this cold front will be much more fall like with highs in the 60s on Sunday into early next week. Dunn && .AVIATION... /Issued 1248 PM CDT Mon Oct 8 2018/ /18z TAFs/ An area of showers and thunderstorms is ongoing across western North Texas this afternoon with more isolated activity developing to the east. In addition, MVFR cigs will linger across parts of North Texas before lifting to VFR in the next hour. Showers will be possible at the TAF sites throughout the afternoon hours, and instability will be more than sufficient to support instances of lightning as well. Will introduce a brief VCTS mention late this afternoon and early evening which will be the most likely time for a couple storms to affect the TAF sites. VFR conditions should prevail late this evening and into the overnight hours. Breezy south winds around 15 kts will prevail through this time period. Early Tuesday morning, widespread MVFR cigs are expected to overspread all TAF sites once again. This will occur ahead of a large thunderstorm complex taking shape across West Texas. This broken line of storms should move towards the I-35 corridor by late Tuesday morning while undergoing a weakening trend. Upon its arrival, showers and thunderstorms should affect both DFW area airports and Waco through midday. While this first batch of convection continues to decay, some redevelopment is likely to occur in immediate vicinity of the TAF sites throughout Tuesday afternoon. Will introduce VCTS at all airports beginning around 16-17z, although its possible this timing may need to be bumped up by a couple hours depending on the speed of the line. Several hours of TS impacts will be likely into the afternoon hours and possibly even into the evening. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 80 62 77 56 / 40 90 70 0 0 Waco 72 83 64 82 58 / 40 80 70 0 0 Paris 70 80 64 77 54 / 20 70 90 0 0 Denton 70 79 60 76 55 / 40 90 70 0 0 McKinney 70 79 61 76 54 / 30 90 80 0 0 Dallas 73 81 64 78 57 / 40 90 80 0 0 Terrell 72 85 65 81 57 / 20 80 90 0 0 Corsicana 72 82 64 79 57 / 30 80 80 0 0 Temple 72 83 64 82 59 / 40 80 70 0 0 Mineral Wells 69 79 56 76 53 / 60 90 30 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Oct 8, 3:52 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 352 PM CDT Mon Oct 8 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091330- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 352 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Scattered thunderstorms will continue through the evening hours with the greatest coverage along and west of Interstate 35. Some storms may become strong with winds over 40 mph possible. Late tonight, a line of storms will enter the western portions of North and Central Texas. Heavy rain is expected with this line, and strong winds may also occur. Some parts of the line may be severe with a damaging wind threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread thunderstorms are expected to affect the area Tuesday and Tuesday night as one or more thunderstorm complexes traverses the region. Damaging winds will be the main threat with stronger thunderstorms, but an isolated tornado or hail would also be possible if any supercell thunderstorms are able to develop ahead of the storm complex. Depending on the speed of the complexes of storms, heavy rainfall may result in flash flooding or minor river flooding. After a brief interlude of pleasant weather Wednesday and Thursday, thunderstorm chances will return on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 8, 3:44 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Fort Worth TX 344 PM CDT MON OCT 8 2018 TXZ103-104-119-082130- Collin TX-Denton TX-Dallas TX- 344 PM CDT MON OCT 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON... SOUTHWESTERN COLLIN AND NORTHWESTERN DALLAS COUNTIES UNTIL 430 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over Cockrell Hill, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dallas, Plano, Irving, Grand Prairie, Carrollton, Frisco, Richardson, Lewisville, Allen, Grapevine, Coppell, Duncanville, The Colony, Farmers Branch, University Park, Highland Village, Addison, Highland Park, Lake Dallas and Cockrell Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3313 9673 3268 9673 3266 9703 3315 9703 TIME...MOT...LOC 2044Z 174DEG 17KT 3276 9690 Stalley
Local storm report, Oct 8, 4:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT MON OCT 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST DALLAS 32.77N 96.78W
10/08/2018 M62 MPH DALLAS TX ASOS
MEASURED 62 MPH AT DALLAS LOVE FIELDThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:44 PM CDT | Special Weather Statement | FWD | Dallas | 46 min |
| Oct 8, 4:10 PM CDT | Areal Flood Advisory | FWD | Dallas | 2 hr |
| Oct 8, 4:45 PM CDT | River Flood Warning | FWD | Dallas | 16 hr |
| Oct 8, 4:45 PM CDT | Special Weather Statement | FWD | Falls | 30 min |
| Oct 8, 5:16 PM CDT | Areal Flood Advisory | FWD | Collin | 3 hr |
| Oct 8, 5:37 PM CDT | Special Weather Statement | FWD | Grayson | 53 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.